“It all just happened so fast. My skin peeled off”
Source: Kelen McBreen
Virginia Commonwealth University doctors say a COVID-19 vaccine is to blame for a 74-year-old man’s severe rash that appeared four days after receiving the experimental shot.
The Goochland County, Virginia man spent five days at the VCU Medical Center earlier this month after the Johnson & Johnson “vaccine” caused his skin to start peeling off.
“It all just happened so fast. My skin peeled off,” Richard Terrell told ABC 8. “It’s still coming off on my hands now.”
“I began to feel a little discomfort in my armpit and then a few days later I began to get an itchy rash, and then after that I began to swell and my skin turned red,” he added.
Terrell described the pain, saying, “It was stinging, burning and itching. Whenever I bent my arms or legs, like the inside of my knee, it was very painful where the skin was swollen and was rubbing against itself.”
WARNING: The following article and video contains graphic images
Richard Terrell got the one-dose Johnson & Johnson vaccine earlier this month. He suffered a severe rash that spread over his entire body and turned his skin red. The 74-year-old was admitted to the hospital and spent five days at VCU Medical Center.
Terrell was released from the hospital and is now sharing his vaccination story as he recovers from the comfort of his Goochland home. He tells 8News that he’s still very weak and that it will take some time for him to fully recover, but he’s thankful to have received his dose. Healthcare workers explain second vaccine appointment registration after some patients were turned away Saturday
“It all just happened so fast. My skin peeled off,” Terrell said as he looked down. “It’s still coming off on my hands now.”
On March 6, Terrell received the Johnson & Johnson vaccine in Ashland. He shares that everything went perfectly fine, however four days later he started experiencing symptoms.
“I began to feel a little discomfort in my armpit and then a few days later I began to get an itchy rash, and then after that I began to swell and my skin turned red,” Terrell explained.
Terrell told 8News as days passed, things got worse. He had a consultation with a dermatologist and was told to go to the emergency room; on March 19 Terrell was admitted. The rash quickly spread over Terrell’s body. His legs and hands were almost unrecognizable from swelling and his skin was red and patchy.
“It was stinging, burning and itching,” Terrell said as he described the pain. “Whenever I bent my arms or legs, like the inside of my knee, it was very painful where the skin was swollen and was rubbing against itself.”
Dermatology Hospitalist at VCU Health, FNU Nutan, is one of Terrell’s doctors. After conducting a biopsy over the weekend, it was determined that it was a drug reaction. Dr. Nutan says it could have been life-threatening if untreated.
“Skin is the largest organ in the body, and when it gets inflamed like his was, you can lose a lot of fluids and electrolytes,” said Dr.Nutan. Buying or selling fake COVID-19 vaccination cards could land you in hot water
She said that through careful testing and process of elimination, as well as consultation with colleagues around the world, it’s been determined that the rare reaction was sparked by the vaccine.
“We ruled out all the viral infections, we ruled out COVID-19 itself, we made sure that his kidneys and liver was okay, and finally we came to the conclusion that it was the vaccine that he had received that was the cause,” said Dr. Nutan.
She and her colleagues believe Terrell’s reaction has something to do with his genetic make-up and the vaccine type. Dr. Nutan says Pfizer and Moderna vaccines are mRNA’s and Johnson & Johnson is a vector viral.
Regardless, the reaction Terrell suffered is extremely rare.
“If you look at the risk for adverse reaction for the vaccine it’s really, really low,” Dr. Nutan told 8News. “We haven’t seen a great concern at all. I am a big proponent of the vaccine.” ‘I was really afraid’: New Kent mom looks for answers after 16-year-old gets wrong vaccine
Terrell and Dr. Nutan are encouraging people to get vaccinated and monitor their response. Dr. Nutan goes on to say, this reaction is treatable and she’s seen worse symptoms of COVID-19 over the past year.
8News was told that Terrell’s reaction was reported to the CDC and VCU doctors will be submitting the case to a medical journal this week.